Article

Access to the text (HTML) Access to the text (HTML)
PDF Access to the PDF text
Advertising


Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates



Journal of the American Academy of Dermatology
Volume 68, n° 3
pages 459-465 (mars 2013)
Doi : 10.1016/j.jaad.2012.08.009
accepted : 5 August 2012
Original Articles

Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: A retrospective cohort study from Taiwan
 

Yi-Chun Chen, MD a, Chia-Ying Chang, MD b, Yung-Tsu Cho, MD b, Hsien-Ching Chiu, MD b, Chia-Yu Chu, MD, PhD b,
a Department of Dermatology, Cathay General Hospital, Taipei, Taiwan 
b Department of Dermatology, National Taiwan University Hospital and National Taiwan University College of Medicine, Taipei, Taiwan 

Reprint requests: Chia-Yu Chu, MD, PhD, Department of Dermatology, National Taiwan University Hospital and National Taiwan University College of Medicine, No. 7, Chung-Shan South Road, Taipei, Taiwan.
Abstract
Background

The development of autoimmune sequelae is one of the characteristic features of drug reaction with eosinophilia and systemic symptoms (DRESS) or drug-induced hypersensitivity syndrome; however, the incidence of sequelae and prognosis of patients with DRESS are unknown.

Objective

We sought to investigate the incidence of sequelae, including less well-known sequelae, and long-term prognosis in patients with DRESS/drug-induced hypersensitivity syndrome.

Methods

A retrospective cohort study was conducted at a medical center in northern Taiwan using a DRESS/drug-induced hypersensitivity syndrome database. Patients who were followed up for at least 1 year were included in the study.

Results

Nine patients died before interview, whereas 43 patients completed a specially designed questionnaire. The overall cumulative incidence of long-term sequelae was 11.5% (6 of 52 patients). Four patients developed autoimmune diseases, specifically Graves disease (n = 2), type 1 diabetes mellitus (n = 1), and autoimmune hemolytic anemia (n = 1). Alopecia areata was also noted in 1 of the 2 patients with Graves disease. The other 2 patients developed renal failure after visceral involvement and required lifetime hemodialysis.

Limitations

Our study included a small number of patients. Further, viral studies were not performed.

Conclusion

The sequelae of DRESS can be divided into 2 major types that appear to occur in different age groups: young patients tend to develop autoimmune diseases, whereas elderly patients are more vulnerable to end-organ failure.

The full text of this article is available in PDF format.

Key words : autoimmune diseases, drug-induced hypersensitivity syndrome, drug reaction with eosinophilia and systemic symptoms, sequelae

Abbreviations used : AIHA, AITD, DM, DRESS, SLE, TSH



 Drs Chen and Chang contributed equally to this work.
 Funding sources: None.
 Conflicts of interest: None declared.



© 2012  American Academy of Dermatology, Inc.@@#104156@@
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline